Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Changing 10 year combination to something new
Feb 28, 2006

I was diagnosed 10 years ago and immediately put on a combination of Crixivan, Zerit and 3TC. My CD4 was 1,100 and my viral load was undetectable. I felt fine except for minor lipoatrophy and lipodystrophy. Last year I took a 5 month drug holiday and my viral load climbed to 170,000 and my CD4 was about 550. I went back on meds and tried something new: Combivir and Kaletra. I felt extremely tired,had nausea, diarreha, and cramps and my face felt constantly hot as though my internal thermometer was on high. After 3 weeks I stopped this and went back on my original combination. After a year my CD4 is at 940 and I am undetectable again. Recently a new doctor I met with was surprised to find that I was still on that combination and suggested I take Kivexa and Reyataz for simplet dosing. My questions are: Should I try this combination and see what happens? Does trying new combinations increase the likelihood that my original combination will not work? I'd rather be alive and worry free knowing that my combination works despite the incredible inconvenience of 3 doses of Crixivan. I would appreciate your suggestions.

Response from Dr. Sherer

As you have already experienced, there is an element of trial and error in all of medicine, and in HIV medicine.

I would encourage you to try the recommended Kivexa (combined abacavir and lamivudine in a once-daily formulation) and Reyataz, because it will be considerably more convenient if you happen to tolerate it as well as you do the Crixivan regimen that you are on. My own preference, however, is not to use Reyataz alone, but only to use it with 'boosting' with ritonavir one tablet (100mg) once daily, in order to achieve higher drug levels (of Reyataz).

I would also want to ensure that you understand the nature of abacavir hypersensitivity reactions, which occur in 3-5% of people taking abacavir, which is the main side effect of that drug. And I would suggest that you be aware that 3-5% of people taking Reyataz become jaundiced or have some gi side effects, which are the main side effects of that drug.

I also would have agreed that a trial of Kaletra and Combivir was warranted, though you did not tolerate that regimen. You should be aware that there is a new forumulation of Kaletra - two tablets twice daily, or four tablets once daily - for which GI side effects are reduced, so you may respond differently to that drug in future.

Another alternative NRTI combination to consider is Truvada, which is co-formulated tenofovir plus emtricabine (FTC), and which is taken once daily.

Two last points: First, such treatment trials appear to be relatively risk free with the PI class (like Crixivan, Kaletra, and Reyataz), in that resistance to these drugs develops only very slowly. Hence there is little to be lost if you don't tolerate this second new regimen - you can always return to three times daily Crixivan.

Secondly, knowing that you have already experienced lipoatrophy, I would urge that you switch off of stavudine to alternative NRTIs ASAP, and stay off it, no matter what PI you end up taking, as stavudine is most strongly linked with lipoatrophy, and reversals of lipoatrophy begin once it is discontinued.

The switch from Crixivan is more for convenience, and still worthwhile.

Like most physicians, I still have patients who are on that Crixivan regimen and just prefer not to risk its good performance, in spite of all the simpler regimens. Nonetheless, most of my patients are able to tolerate a simpler regimen with equally positive outcomes.

I urge you to talk to your doctor about your questions and this response.


Previous
truvada
Next
Stopped ART while on TB Rx

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement